On the nonvanishing of some L-functions. (English) Zbl 0659.10031

The main subject of this paper is a relative trace formula. It relates the kernels K and \(K'\) of two convolution operators. K describes an operator in \(H=L^ 2(Z(F_ A)G(F)\setminus G(F_ A))\) with F a number field, \(F_ A\) its adeles, \(G=GL_ 2\) and Z the center of \(GL_ 2\). The operator corresponding to \(K'\) acts in the genuine part \(H'\) of \(L^ 2(SL_ 2(F)\setminus \tilde G_ 1(F_ 1))\) with \(\tilde G_ 1(F_ A)\) the metaplectic cover of \(SL_ 2(F_ A)\). Suppose K, resp. \(K'\) is the kernel of convolution by f, resp. \(f'\). The main theorem states that under certain matching conditions on f and \(f'\) \[ I(f;\eta,\psi_ 1)=J(f';\epsilon,\psi) \] with \[ I(f;\eta,\psi_ 1)=\int_{F_ A/F}\int_{F^*_ A/F^*}K\left( \begin{pmatrix} a & 0\\ 0 & 1\end{pmatrix},\begin{pmatrix} 1 & u\\ 0 & 1\end{pmatrix} \right) \eta(a) d^*a \psi_ 1(-u) du \] where \(\psi\) is a non-trivial character of \(F_ A/F\), \(\psi_ 1(u)=\psi (2\epsilon u)\), \(\epsilon\) a suitable element of \(F^*\) and \(\eta\) a quadratic idele character; \[ J(f';\epsilon,\psi)=\int_{(F_ A/F)^ 2}K'\left( \begin{pmatrix} 1 & u\\ 0 & 1 \end{pmatrix},\begin{pmatrix} 1 & v \\ 0 & 1 \end{pmatrix} \right)\quad \psi (- \epsilon u) \psi (-\epsilon v) du dv, \] with a suitable interpretation of \(\begin{pmatrix} 1 & * \\ 0 & 1 \end{pmatrix}\). Although I and J are not defined in exactly the same way, careful computations in \(GL_ 2(F_ v)\) and \(\tilde G_ 1(F_ v)\) for the places v of F lead to matching conditions for the factors at v of f and \(f'\) sufficient for equality of I and J. In this proof the sum \(\sum f(x^{-1}\xi y)\) over \(\xi\in Z(F)\setminus G(F)\) defining K and the corresponding sum for \(K'\) are taken apart. So the proof may be called geometrical.
The kernels K and \(K'\) may also be split up according to the decomposition of the spaces H and \(H'\) into invariant components for \(G(F_ A)\), resp. \(\tilde G_ 1(F_ A)\). The term \(I_{\pi}\) of I corresponding to a cuspidal component \(\pi\) of H is a multiple of \(L(\frac{1}{2},\pi \otimes \eta)\). It is sketched how to derive a characterization of the quadratic characters \(\eta\) such that \(L(\frac{2}{2},\pi \otimes \eta)\neq 0\) similar to the result of Waldspurger.
Reviewer: R.W.Bruggeman


11F70 Representation-theoretic methods; automorphic representations over local and global fields
22E55 Representations of Lie and linear algebraic groups over global fields and adèle rings
Full Text: DOI


[1] Bruggeman R, Fourier coefficients of cusps forms,Invent. Math. 45 (1978) 1–18 · Zbl 0363.10018
[2] Deshouillers J M and Iwaniec H, Kloosterman sums and Fourier coefficients of cusp forms,Invent. Math. 70 (1982) 219–288 · Zbl 0502.10021
[3] Flicker Y, Automorphic forms on covering groups of GL(2),Invent. Math. 57 (1980) 119–182 · Zbl 0431.10014
[4] Flicker Y and Kazdhan D, Metaplectic correspondence,Publ. Math. IHES No. 64 (1986) pp. 53–110
[5] Gelbart S, Weil’s representations and the spectrum of the metaplectic group,Lecture notes in Mathematics (Heidelberg, Berlin, New York: Springer-Verlag) vol. 530 (1976)
[6] Gelbart S and Piatetski Shapiro I, Some remarks on metaplectic cusp forms and the correspondences of Shimura and Waldspurger,Isr. J. Math. 44 (1983) 97–126 · Zbl 0526.10026
[7] Gelbart S and Soudry D, On Whittaker models and the vanishing of Fourier coefficients of cusp formsProc. Indian Acad. Sci. (Math. Sci.) 97 (1987) 67–74 · Zbl 0657.10029
[8] Goldfeld D, Hoffstein D and Patterson J, On automorphic functions of half-integral weight with applications to elliptic curves, in:Number theory related to Fermais last theorem (Boston: Birkhauser) (1982) pp. 153–193
[9] Iwaniec H, On Waldspurger theorem (preprint)
[10] Iwaniec H, Fourier coefficients of modular forms of half-integral weight,Invent. Math. 87 (1987) 385–401 · Zbl 0606.10017
[11] Jacquet H, Sur un résultat de Waldspurger,Ann. Scient. Ec. Norm. Sup. ’4Series, t19 (1986) 185–229
[12] Kazdhan D and Patterson S, Metaplectic forms,Publ. Math. No. 59 (1982) 35–142
[13] Kazdhan D and Patterson S, Towards a generalized Shimura correspondence,Adv. Math. 60 (1986) 161–234 · Zbl 0616.10023
[14] Kuznietsov N V, Peterson hypothesis for parabolic forms of weight zero and Llinnik hypothesis,Math. Shorn. 111 (1980) 334–383
[15] Kohnen W, Fourier coefficients of modular forms of half integral weight,Math. Ann. 271 (1985) 237–268 · Zbl 0553.10020
[16] Labesse J-P and Langlands R, L-indistinguishability for SL(2),Can. J. Math. 31 (1979) 726–785 · Zbl 0421.12014
[17] Piatetski Shapiro I, Work of Waldspurger, in:Lie group representations II, Lecture notes in mathematics (Springer-Verlag) vol. 1041 (1984) pp. 280–301
[18] Salié H, Uber die Kloostermannschen summen S(u,v,q),Math. Z. 34 (1931) 91–109 · Zbl 0002.12801
[19] Waldspurger J-L, Correspondence de Shimura,J. Math. Pure Appl. 59 (1980) 1–113
[20] Waldspurger J-L, Sur les coefficients de Fourier des formes modulaires de poids demi-entier,J. Math. Pure Appt. 60 (1981) 375–484 · Zbl 0431.10015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.